Alert archive / Arizona / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 74, NWS Tucson, AZ
NWS Tucson, AZ issued this severe thunderstorm warning at Aug 5, 2008, 4:57 PM MST for Cochise County, Arizona. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 5, 2008, 4:57 PM MST (23:57 UTC)
- Expired
- Aug 5, 2008, 5:30 PM MST
- In force
- 33 min
- Issued by
- NWS Tucson, AZ
- Area
- Storm-based polygon
County Cochise County, AZ
The radar
The Tucson radar (KEMX), 37 km from the middle of the area, began a volume at 23:56 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Tuscon, AZ (KTUS), launched 12:00Z, 12.0 hours before the alert went out and 65 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 735 J/kg
- Mixed-layer CIN
- -26 J/kg
- Mixed-layer LCL
- 1326 m above ground
- 0-6 km bulk shear
- 6 kt
- 0-1 km storm-relative helicity
- -27 m²/s²
- 0-3 km storm-relative helicity
- 6 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS55 KTWC 052357 SVRTWC AZC003-060030- /O.NEW.KTWC.SV.W.0074.080805T2357Z-080806T0030Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE TUCSON AZ 457 PM MST TUE AUG 5 2008 THE NATIONAL WEATHER SERVICE IN TUCSON HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... WEST CENTRAL COCHISE COUNTY IN SOUTHEAST ARIZONA... * UNTIL 530 PM MST * AT 448 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 11 MILES EAST OF BENSON...OR 28 MILES NORTH OF SIERRA VISTA...AND MOVING WEST AT 19 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... BENSON BY 525 PM MST... LAT...LON 3189 11042 3229 11037 3198 10992 3180 11011 TIME...MOT...LOC 2357Z 095DEG 17KT 3193 11016 $$ SMR
2 follow-up statements
000 WWUS55 KTWC 060012 SVSTWC SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE TUCSON AZ 512 PM MST TUE AUG 5 2008 AZC003-060030- /O.CON.KTWC.SV.W.0074.000000T0000Z-080806T0030Z/ COCHISE AZ- 515 PM MST TUE AUG 5 2008 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 530 PM MST FOR WEST CENTRAL COCHISE COUNTY... AT 510 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR SAINT DAVID...OR 27 MILES NORTH OF SIERRA VISTA...MOVING WEST AT 20 MPH. THE SEVERE THUNDERSTORM WILL BE NEAR... BENSON BY 525 PM MST... LAT...LON 3189 11042 3229 11037 3198 10992 3180 11011 TIME...MOT...LOC 0010Z 095DEG 17KT 3193 11023 $$ SMR
000 WWUS55 KTWC 060025 SVSTWC SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE TUCSON AZ 525 PM MST TUE AUG 5 2008 AZC003-060034- /O.EXP.KTWC.SV.W.0074.000000T0000Z-080806T0030Z/ COCHISE AZ- 527 PM MST TUE AUG 5 2008 ...THE SEVERE THUNDERSTORM WARNING FOR WEST CENTRAL COCHISE COUNTY WILL EXPIRE AT 530 PM MST... AT 525 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR HAD INDICATED THAT THE THUNDERSTORM IN THE WARNED AREA HAD BEGUN TO WEAKEN BELOW SEVERE THRESHOLDS. THUS...THE SEVERE THUNDERSTORM WARNING WILL BE ALLOWED TO EXPIRE. LAT...LON 3189 11042 3229 11037 3198 10992 3180 11011 TIME...MOT...LOC 0024Z 095DEG 17KT 3193 11031 $$ SMR
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tucson, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 5, 2:00 PM MST, 2 hours 57 minutes earlier.
Area forecast discussion, Aug 5, 2:00 PM MST, 2 hours 57 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TUCSON AZ 200 PM MST TUE AUG 5 2008 .SYNOPSIS...SUFFICIENT MOISTURE WILL REMAIN OVER THE AREA FOR A DAILY CHANCE OF SHOWERS AND THUNDERSTORMS INTO NEXT WEEK. && .DISCUSSION...SOME HEATING DELAY BUT NOT LIKE YESTERDAY AS ATMOSPHERE RECOVERED WITH A MORE RESPONSIVE BOUNDARY LAYER. PLENTY OF MOISTURE WITH PRECIPITABLE WATER AT 1.7 ON THE 12Z KTUS SOUNDING AND SURFACE DEWPTS SOLIDLY INTO THE 60S MORNING HOURS HOLDING UPPER 50S TO LOWER 60S WITH NO PROBLEM THIS AFTERNOON. COVERAGE PROBABLY NOT THE BEST WITH LITTLE SHEAR AND VERY LITTLE STEERING LEVEL FLOW...BUT MUCH BETTER THAN YESTERDAY. HEAVY RAIN THE CONCERN WHERE THEY DO FORM AND HIGHER TERRAIN FAVORED. WEAK FLOW BELOW H5...BUT FAIRLY STRONG EASTERLY ABOVE THIS UNDER THE HIGH TO OUR NORTHEAST. THIS WILL ULTIMATELY FEED IMPULSES INTO THE AREA IN THE FORM OF EASTERLY WAVES...BUT THERE IS ALSO SOME DRIER AIR UPSTREAM IN PORTIONS OF NEW MEXICO AS WELL AS MOST OF CHIHUAHUA. AFTER INITIAL SLOWER DEVELOPMENT AGAIN EARLY TODAY...THIS EVENING COULD BE A FEATURED TIME FOR CONVECTIVE COVERAGE COMPARED TO THE PAST 36 HOURS. ALSO...THURSDAY NIGHT INTO THE WEEKEND COULD SEE SOME FOCUS FROM PROXIMITY OF INVERTED TROUGH AND DECENT MOISTURE SUPPLY. && .AVIATION...ISOLATED TO SCATTERED THUNDERSTORMS THIS AFTERNOON AND EVENING WITH LOCALLY HEAVY RAINFALL. AVIATION DISCUSSION NOT UPDATED FOR TAF AMENDMENTS. && .TWC WATCHES/WARNINGS/ADVISORIES...NONE. WEATHER.GOV/TUCSON
Hazardous weather outlook, Aug 5, 2:50 PM MST, 2 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TUCSON AZ 250 PM MST TUE AUG 5 2008 AZZ019-029>035-060700- NORTHERN GREENLEE COUNTY-SOUTHEAST PINAL COUNTY- UPPER GILA RIVER VALLEY-WESTERN PIMA COUNTY-TOHONO OODHAM NATION- TUCSON METRO/MARANA/GREEN VALLEY-SANTA CRUZ COUNTY-COCHISE COUNTY- 250 PM MST TUE AUG 5 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL ARIZONA AND SOUTHEAST ARIZONA. .DAY ONE...THIS AFTERNOON AND TONIGHT AFTER A QUIET DAY ACROSS THE REGION YESTERDAY...SCATTERED THUNDERSTORMS WILL CONTINUE TO DEVELOP OVER THE MOUNTAINS THIS AFTERNOON...WITH SEVERAL DRIFTING SLOWLY WEST INTO THE VALLEYS AND DESERTS THIS EVENING. BECAUSE OF THEIR SLOW MOVEMENT AND THE MOIST ATMOSPHERE IN PLACE OVER SOUTHEAST ARIZONA...RAINFALL AMOUNTS UP TO 2 INCHES ARE POSSIBLE FROM A FEW OF THESE STORMS...WHICH WOULD RESULT IN LOCALIZED FLASH FLOODING. FREQUENT LIGHTNING AND WIND GUSTS UP TO 45 MPH ARE ALSO POSSIBLE. THE RISK OF STRONG THUNDERSTORMS WILL DIMINISH AFTER 9 PM...BUT A FEW COULD LINGER PAST MIDNIGHT. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THERE WILL BE A DAILY RISK OF SHOWERS AND THUNDERSTORMS INTO THE WEEKEND. THERE MAY BE A SLIGHT DECREASE IN COVERAGE ON WEDNESDAY AS SLIGHTLY DRIER AIR ALOFT SPREADS WEST FROM THE SOUTHERN PLAINS. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. PYTLAK WEATHER.GOV/TUCSON
The office that day
Everything else NWS Tucson, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 5, 3:40 PM MST | Areal Flood Advisory | TWC | Pima | 110 min |
| Aug 5, 4:21 PM MST | Areal Flood Advisory | TWC | Cochise, Graham | 114 min |
| Aug 5, 4:42 PM MST | Severe Thunderstorm Warning | TWC | Pima, Santa Cruz | 63 min |
Nearby
Severe Thunderstorm Warnings in Arizona, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.